Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 164, NWS La Crosse, WI

July 19, 2017Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2017, 4:25 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 65 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2017, 4:25 PM CDT (21:25 UTC)
Expired
Jul 19, 2017, 5:30 PM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:53 PM CDTTSTM WND GST 652 S Nora Springs, IA
Jul 19, 4:53 PM CDTTSTM WND GST 653 N Nora Springs, IA
Jul 19, 4:56 PM CDTTSTM WND GST 65Rudd, IA
Jul 19, 4:56 PM CDTNON-TSTM WND GST 65Rudd, IA
Jul 19, 4:57 PM CDTTSTM WND GST 70Osage, IA
Jul 19, 4:59 PM CDTTSTM WND DMGOsage, IAWIDESPREAD TREE DAMAGE REPORTED. 6 TO 8 INCH DIAMETER TREES DOWN. ESTIMATED 70 TO 80 MPH WINDS. TIME ESTIMATED BASED ON RADAR.
Jul 19, 5:00 PM CDTTSTM WND DMG1 Ne Nora Springs, IANUMEROUS TREES DOWN IN NORA SPRINGS.
Jul 19, 5:00 PM CDTTSTM WND DMG3 Ene Mitchell, IAHEALTHY 5-6 DIAMETER TREE SNAPPED AT BASE, DOWNED POWER LINES. TIME ESTIMATED FROM RADAR.
Jul 19, 5:00 PM CDTTSTM WND DMGNora Springs, IANUMEROUS TREES DOWN IN NORA SPRINGS.
Jul 19, 5:00 PM CDTTSTM WND DMGOsage, IATREE DAMAGE REPORTED IN OSAGE. ESTIMATED WIND GUSTS OF 70 MPH.
Jul 19, 5:01 PM CDTTSTM WND GST 70Osage, IAMULTIPLE TREES DOWN.
Jul 19, 5:07 PM CDTTSTM WND GST 60Charles City, IA
Jul 19, 5:12 PM CDTTSTM WND GST 62Colwell, IATREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 3:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

847 
WUUS53 KARX 192125
SVRARX
IAC067-131-192230-
/O.NEW.KARX.SV.W.0164.170719T2125Z-170719T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
425 PM CDT WED JUL 19 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Mitchell County in north central Iowa...
  Floyd County in north central Iowa...

* Until 530 PM CDT

* At 425 PM CDT, severe thunderstorms were located along a line
  extending from Twin Lakes to near Rice Lake to Britt, moving east
  at 65 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Lyle around 445 PM CDT. 
  St. Ansgar and Nora Springs around 450 PM CDT. 
  Osage, Stacyville and Rudd around 455 PM CDT. 
  Charles City, Riceville, Rockford and Floyd around 505 PM CDT. 
  Marble Rock around 510 PM CDT. 

Other locations impacted by these severe thunderstorms include
Mitchell, McIntire, Carpenter, Colwell and Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4350 9302 4350 9255 4291 9256 4291 9302
TIME...MOT...LOC 2125Z 282DEG 57KT 4355 9342 4335 9350 4311 9380 

HAIL...<.75IN
WIND...60MPH
 
$$

DAB
3 follow-up statements
954 
WWUS53 KARX 192140
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
440 PM CDT WED JUL 19 2017

IAC067-131-192230-
/O.CON.KARX.SV.W.0164.000000T0000Z-170719T2230Z/
Mitchell IA-Floyd IA-
440 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR MITCHELL AND FLOYD COUNTIES...

At 439 PM CDT, severe thunderstorms were located along a line
extending from near Northwood to near Manly to near Garner, moving
east at 65 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters reported 50 to 60 mph in Forest 
         City Iowa. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Lyle, St. Ansgar and Nora Springs around 450 PM CDT. 
  Stacyville and Rudd around 455 PM CDT. 
  Osage around 500 PM CDT. 
  Rockford and Floyd around 505 PM CDT. 
  Charles City, Marble Rock and Riceville around 510 PM CDT. 

Other locations impacted by these severe thunderstorms include
Mitchell, McIntire, Carpenter, Colwell and Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4350 9302 4350 9255 4291 9256 4291 9302
TIME...MOT...LOC 2139Z 282DEG 57KT 4351 9316 4331 9324 4307 9354 

HAIL...<.75IN
WIND...70MPH
 
$$

DAB
679 
WWUS53 KARX 192204
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
504 PM CDT WED JUL 19 2017

IAC067-131-192230-
/O.CON.KARX.SV.W.0164.000000T0000Z-170719T2230Z/
Mitchell IA-Floyd IA-
504 PM CDT WED JUL 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR MITCHELL AND FLOYD COUNTIES...

At 502 PM CDT, severe thunderstorms were located along a line
extending from near Stacyville to 6 miles southeast of Osage to near
Marble Rock, moving east at 80 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters report winds of 65 to 70 mph with 
         power outages and trees down. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

These severe storms will be near...
  Riceville around 510 PM CDT. 

Other locations impacted by these severe thunderstorms include
Mitchell, McIntire, Carpenter, Colwell and Orchard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away 
from windows.
 
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4350 9302 4350 9255 4291 9256 4291 9302
TIME...MOT...LOC 2202Z 279DEG 69KT 4347 9269 4322 9272 4298 9293 

HAIL...<.75IN
WIND...70MPH
 
$$

DAB
019 
WWUS53 KARX 192226
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
526 PM CDT WED JUL 19 2017

IAC067-131-192236-
/O.EXP.KARX.SV.W.0164.000000T0000Z-170719T2230Z/
Mitchell IA-Floyd IA-
526 PM CDT WED JUL 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR MITCHELL AND FLOYD COUNTIES
WILL EXPIRE AT 530 PM CDT...
    
The storms which prompted the warning will have moved out of the 
area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for 
north central and northeastern Iowa...and southeastern Minnesota.

LAT...LON 4350 9302 4350 9255 4291 9256 4291 9302
TIME...MOT...LOC 2226Z 282DEG 57KT 4339 9220 4314 9223 4290 9244 

$$

DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:22 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 19, 2:22 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
222 PM CDT Wed Jul 19 2017

.SHORT TERM...(Tonight through Thursday Night)
Issued at 222 PM CDT Wed Jul 19 2017

Attention focused on severe potential tonight. Currently watching a
complex of storms that has a history of high winds pushing across
eastern SD/southwest MN. These storms are expected to continue as
they move east/southeast along a fairly strong CAPE gradient with 70+
dew point in place south of I-90. Question is, how strong will the
storms be as they approach? Plenty of CAPE to continue fueling
storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for
storm organization. Will maintain a close watch of this over the next
several hours. Later this evening, after this complex passes, a
strong 850mb low level jet kicks in and will likely kick off more
storms over the existing cold pool with development expected to be .
somewhere near the I-94 corridor. Again plenty of CAPE to fuel
storms into the overnight hours with ample shear. These storms will
be elevated in nature with large hail being the main threat, along
with torrential downpours given precipitable water values nearing 2
inches. Storms look to be progressive in nature, so flooding rains
do not look likely. Although, localized ponding of water/brief
nuisance flooding cannot be ruled out.

A bit of a break in the action for Thursday as models indicating
high pressure moving in. Kept a small chance of showers/storms in
for areas south of I-90/ closer to frontal/outflow boundary left
behind from departing storms. Otherwise, a fairly warm/muggy day in
tap with highs in the 80s and dew points in the upper 60s to the
lower 70s.

Storm chances return to areas mainly south of I-94 later Thursday
night as low pressure over the Plains pulls that boundary back north
as a warm front.

.LONG TERM...(Friday through Wednesday)
Issued at 222 PM CDT Wed Jul 19 2017

Strong to severe storms look likely Friday into Friday night as a
warm front sets up across northern IA/IL and weak low pressure
tracks east out of the Central Plains. Ample CAPE and Bulk Shear
will dictate a severe threat. Looks like right now we would be north
of the warm front with elevated storms. So, main severe threat looks
to be large hail and torrential downpours/possible localized
flooding. However, if the front can manage a slight nudge north some
storms could get rooted in the boundary layer, producing a tornado
threat as well. Right now, looking like a widespread 1-2 inch
rainfall is likely south of I-94 with some localized higher amounts
as precipitable water values peak out in the 2-2.5 inch range. This
could pose a threat for some slightly more than localized flooding,
especially for those areas with poor drainage. Will maintain a
close eye on this severe/flooding potential.

Showers and a few storms still possible through the weekend as a
fairly strong mid-level trough moves slowly southeast across the
area. Otherwise, remaining very warm/humid through Saturday with
some drying/cooling on Sunday.

Looks dry on Monday into Tuesday with high pressure drifting across
the region but then shower/thunderstorm chances return Tuesday
Night/Wednesday as a cold front tracks out of the Northern Plains
into the Upper Mississippi River Valley region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jul 19 2017

Currently watching a complex of thunderstorms moving east/southeast
across eastern SD/southwest MN. These storms are expected to
continues moving southeast and possibly brushing KRST/KLSE sites
later this afternoon into this evening. Shra/TS activity expected to
continue overnight as a low level jet brings more moisture/unstable
air into the region. This low level jet will also cause some LLWS at
KLSE with approximately 40KT at 2KFT from the SSW by 04z. Overall,
looks like VFR conditions prevail, but cannot rule out some MVFR/IFR
if thunderstorms do manage to impact the KRST/KLSE site directly.
Drier air works into the area Thursday morning after sunrise with
VFR conditions expected through the rest of the morning.

&&

.Hydrology...(For Tonight through Friday)
Issued at 222 PM CDT Wed Jul 19 2017

Storms this evening through tonight look to produce some localized
heavy rainfall in the 1-2 inch range. Storms will be progressive in
nature, so no widespread heavy runoff is expected for any major
rises on stream/rivers. Will have to keep a watch though Friday into
Friday nigh as a warm front lays up just to our south with a
respectable feed of moist/unstable air. This will likely produce
more heavy rainfall and possible flooding. Right now, the highest
threat for any flooding would be south of I-94. Will maintain a
close eye on this scenario.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...RRS
HYDROLOGY...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
345 PM CDT Wed Jul 19 2017

MNZ079-WIZ017-029-032>034-201200-
Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms are probable overnight, forming over eastern
Minnesota into central Wisconsin after 10 pm, shifting southeast
across the entire area. Severe storms are possible overnight, and
the threat shifts from north to south by sunrise.

Damaging winds are the main threat, however large hail and
isolated tornadoes are also possible. Short-lived heavy rain could
lead to brief flooding impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-201200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
345 PM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Through Tonight

Thunderstorms will move through the area this afternoon and early
evening. Southeast Minnesota and northeast Iowa will be affected
through 7 pm, and southwest Wisconsin will see the storms in the
6-9 pm window.

Damaging winds are the main threat, mainly south of I-90. The
potential for wind gusts to 70 mph does exist south of an Austin,
Minnesota to Richland Center, Wisconsin line. Isolated large hail
and tornadoes are also possible. Short-lived heavy rain could lead
to brief flooding impacts.

Thunderstorms are possible again after midnight and a few could be
severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible at times Thursday through Sunday. Any
storms will be capable of producing locally heavy rainfall.
Severe storms are possible Friday into Friday evening, with
damaging winds and large hail the primary threats.

Localized flooding is possible in any areas impacted by repeated
thunderstorms with heavy rainfall through late this week.

Heat indices may reach 95 to 100 across northeast Iowa into
southwest Wisconsin during the afternoon hours Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through the evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Special weather statement, Jul 19, 4:04 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service La Crosse WI
404 PM CDT WED JUL 19 2017

IAZ008>010-018-019-MNZ086-087-094-095-192230-
Winneshiek-Floyd-Howard-Chickasaw-Mitchell-Olmsted-Dodge-Fillmore-
Mower-
404 PM CDT WED JUL 19 2017

...A LINE OF STRONG THUNDERSTORMS COMING TOWARD SOUTHEAST MINNESOTA
AND NORTHEAST IOWA...

At 401 PM CDT, radar indicated strong thunderstorms located along a
line extending from near Fairibault to Blue Earth Minnesota. These
storms have produced winds from 40 to 60 mph.  Movement was east at
60 mph.

Wind gusts up to 50 mph and brief very heavy rain are possible with
these storms. However, severe thunderstorm warnings may be needed
for winds in the 60-70 mph range.

People attending the Dodge County Free Fair should seek safe shelter
immediately!

Prepare now for possible severe weather. Move indoors and if a
warning is issued, take actions to protect life and property.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4420 9304 4420 9237 4418 9232 4411 9232
      4411 9208 4291 9208 4291 9303
TIME...MOT...LOC 2101Z 281DEG 53KT 4419 9321 4340 9381

DAB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:04 PM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard, Mitchell86 min
Jul 19, 4:57 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Winneshiek63 min
Jul 19, 5:04 PM CDTTornado WarningARXMitchell10 min
Jul 19, 5:13 PM CDTTornado WarningARXHoward32 min
Jul 19, 5:19 PM CDTTornado WarningARXHoward10 min
Jul 19, 5:25 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton, Fayette, Winneshiek80 min
Jul 19, 5:44 PM CDTTornado WarningARXWinneshiek13 min
Jul 19, 5:47 PM CDTTornado WarningARXFayette11 min
Jul 19, 5:54 PM CDTTornado WarningARXClayton24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.